MAUDE Adverse Event Report: CONMED ELECTROSURGERY ULTRACLEAN 1" COATED BLADE WITH EXTENDED INSULATION; ULTRACLEAN BLADE ELECTRODE

CONMED ELECTROSURGERY ULTRACLEAN 1" COATED BLADE WITH EXTENDED INSULATION; ULTRACLEAN BLADE ELECTRODE
Catalog Number 139104EXT
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Conmed corporation received one (1) "unopened" package containing the ultraclean 1" coated blade with extended insulation for evaluation.Visual examination of the returned product found the packaging with small creases in the sealing area on the straight seal of the package (seal opposite chevron seal).It appears that there may be small channels through the seal.The device was transferred to packaging engineering test lab for dye leak testing and were confirmed as the device failed the dye leak test on (b)(6) 2016, resulting in a breach of sterility.In this instance, preliminary investigation revealed that the most probable cause of the creases found in the seal is due to inadequate placement of the device onto the bar sealer that is most likely related to operator error, or, the pouch packaging was damaged prior to sealing and was missed on inspection.An investigation has been opened in (b)(6) 2015 and the manufacturing supervisors have been made aware of this reported problem to identify and implement the necessary corrective actions to prevent future recurrences.This lot was manufactured on 10-apr-2015.A review of the device history record for this lot found no ncrs and noted no discrepancies during the manufacturing process.(b)(4).The packaging anomaly was obvious to the distributor and therefore prompted the return of the device for evaluation and replacement.To date, there have been no serious injuries or death related to this reported problem.Nonetheless, to prevent future recurrences, an investigation has been opened to address this issue.As with all medical devices, examination of packaging occurs multiple times prior to use (shipping/receiving, distribution, storage and prior to use).In addition, good clinical practice would include examination and verification of the product and its original packaging to ensure both are intact.If the product and its packaging have been opened/damaged or altered, do not use the product and contact the manufacturer immediately.
 
Event or Problem Description
The distributor in (b)(4) reported that during receiving and inspection of incoming products, "insufficient heat seal" was found in the sealing area of a sterile package containing the ultraclean 1" coated blade with extended insulation.Testing results confirmed that the returned package exhibiting creases in the final manufacturing seal failed the dye leak test on (b)(6) 2016.There was no patient involvement with this reported device, as the packaging anomaly was discovered during inspection at the distributor facility prior to distribution to an end-user.

Brand Name
ULTRACLEAN 1" COATED BLADE WITH EXTENDED INSULATION
Common Device Name
ULTRACLEAN BLADE ELECTRODE
Manufacturer (Section D)
CONMED ELECTROSURGERY
14603 east fremont avenue
centennial CO 80112
MDR Report Key5410537
Report Number3007305485-2016-00006
Device Sequence Number645282
Product Code GEI
UDI-Device Identifier10653405007197
UDI-Public(01)10653405007197(17)200408(30)50(10)201504104
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K991855
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,other
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial
Report Date (Section B) 01/13/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date04/08/2020
Device Catalogue Number139104EXT
Device Lot Number201504104
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/13/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/13/2016
Initial Report FDA Received Date02/04/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1